|LETTER TO EDITOR
|Year : 1999 | Volume
| Issue : 6 | Page : 302-303
Dapsone syndrome in pure neuritic hansen's disease
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Rajkumar V. Dapsone syndrome in pure neuritic hansen's disease. Indian J Dermatol Venereol Leprol 1999;65:302-3
| To the Editor:|| |
A 35-year-old lady presented with history of high grade fever, chills and skin rashes of one week duration. History revealed irregular treatment with dapsone and rifampicin for the past 2-3 months for recurrent bulla on the left middle finger.
On examination patient was febrile with maculopapular eruption, mild edema of the face and limbs. Tender generalised lymphadenopathy and tender, hepatomegaly without icterus were noticed. She had a non healing ulcer over the left middle finger. Wasting of interossei and hypothenar muscles were obvious. Ulnar nerve was thickened and tender on the left side with impairment of sensation over the medial half of the palm.
Patient had anemia with Hb 7.5 gms %. Bile salts, bile pigments and renal function tests were normal. A diagnosis of pure neuritic Hansen's disease with dapsone syndrome was made and dapsone was stopped. Systemic steroids reduced the signs and symptoms. Five days later dapsone accidentally given to the patient by the junior doctor, resulted in flare up of skin lesions, fever and lymphadenopathy. Patient recovered fully with systemic steroid which was tapered gradually. Clofazimine and rifampicin were given for six months. Patient did not have any lesions and the bulla failed to reappear even after six months of follow up.
Dapsone syndrome is a type of hypersensitivity to dapsone which occurs after 4-6 weeks of therapy, the exact mechanism of which is not known. The incidence is reported to be rare and declining. It is reported in the treatment of Hansen's disease (PB and MB) and other dermatoses where dapsone is used. This case is of interest because it is rare and still rarer in pure neuritic Hansen's disease. Also the therapy of Hansen's disease following dapsone syndrome with only clofazimine and rifampicin in this case is note worthy.
| References|| |
|1.||Rochardus JH, Smith TC. Increased incidence in leprosy hypersensitivity reactions to dapsone after introducing MDT. Lepr Rev 1989;60:267-273 |
|2.||Kumar RH, Kumar MC, Thappa DM. Dapsone syndrome: a five year retrospective analysis. Indian J Lepr 1998;70:271-275. |
|3.||Rege VL, Shukla P, Mascanrenhas MF. Dapsone syndrome in Goa. Indian J Lepr 1994;66:59-64. |